[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 10, 1963

Overdosage Effects and Danger from Tranquilizing Drugs

Author Affiliations

Washington, D.C.

JAMA. 1963;185(6):425-430. doi:10.1001/jama.1963.03060060023011
Abstract

Over a 17-month period 968 cases of tranquilizer ingestion reported to the National Clearinghouse for Poison Control Centers were reviewed for tranquilizer toxicity and side effects. Anticipated pharmacological actions were correlated with symptomatology, etiology, and age of patients involved. Of 378 patients who ingested phenothiazine derivatives, 113 revealed CNS depression, 90 ingested the tranquilizer intentionally, and 254 were less than 13 years of age. The corresponding figures for 151 cases of Rauwolfia alkaloid ingestion were 25, 4, and 142, respectively; for 280 cases of substituted diol ingestion, 135, 166, and 63, respectively, and for 115 cases involving drugs of miscellaneous structure, 36, 49, and 57, respectively. The clinician's attention is called to the frequency of CNS depression after tranquilizer ingestion and the high incidence of suicide attempts with the less potent tranquilizers.

×